Missouri, 2012

Damaging Winds in Missouri, July 18, 2012

July 18, 2012 · NWS EAX · 2 events in 2 counties and zones

A convective complex across northeast Kansas, moved into extreme northwest Missouri, during the evening hours of July 18, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A convective complex across northeast Kansas, moved into extreme northwest Missouri, during the evening hours of July 18, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 18, 5:03 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 5:03 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 PM CDT WED JUL 18 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short term (Tonight through Friday)...

Heat continues to be the primary focus for the short term forecast
as a longwave ridge shifts eastward into the central CONUS. 850 hPa
temps in the 22 to 24 C range easily mixed into the triple digits
across the region today, and with similar to slightly warmer 850
temperatures on Thursday and increased convergence ahead of the
approaching surface boundary, temperatures will again soar into the
100 to 105 degree range by late afternoon. Decided to lower
dewpoints by a few degrees for this afternoon through Friday due to
mixing of near surface moisture, which resulted in slightly lower
maximum heat indices of around 100 to 106 in the southwestern two
thirds of the CWA, and around 100 in the northeast. Temperatures
will be slightly cooler on Friday following the frontal passage
especially in the north, but will not provide significant relief
from the excessive heat. Although heat indices may be marginal in
the northeast where temperatures fall a few degrees on Friday and
Saturday, kept the heat advisory going in that area due to the
longevity of heat indices at or above 100 degrees.

Isolated showers and thunderstorms continue to be possible along the
surface front as it drops south and east tonight through Thursday.
The best upper level support will be present tonight as a midlevel
shortwave trough travels eastward across portions of southern Iowa
and northeastern Missouri; however, low moisture content and weak
surface forcing will prevent widespread development. If any robust
isolated storms can develop, the only severe weather threat should
be wind, and will be marginal at best. Forcing weakens and high
pressure builds eastward as the front drops southeast on Thursday,
tapering the chance of any precipitation to far eastern portions of
the CWA. Precipitation chances will end altogether on Thursday night,
and conditions should recover their base state by Saturday.

Laflin

Saturday - Wednesday:

Main issue through the extended deals with the heat, how hot it will
get and how long it will last. After a bit of a very minor cool down
in our northeastern zones Friday and possibly Saturday, the upper
ridge will build with a vengeance into the Lower Missouri River
Valley. This will result in widespread 100 to 105 degree readings
through at least Wednesday. The going forecast already had these
temperatures going so did not change much from that forecast. The
forecast initialization populated some small chances for
precipitation for Tuesday and Wednesday. See no chance for
precipitation on Tuesday as strong warm advection aloft should cap
things off. Wednesday looks similar with even warmer temperatures at
700 mb capping off the atmosphere. So the extended will be dry with
100+ heat which will really exacerbate the ongoing drought in the
region.

There may perhaps be a glimmer of relief by the end of the week as a
series of waves moving across the Northern Plains flattens the ridge
and may shunt the worst of the heat to our south. But cool down is
relative in this pattern as we would still be well above normal with
temperatures in the mid to upper 90s instead of the 100s. This could
also bring isolated to widely scattered showers/storms to the region
for late next week but for any relief to the drought does not look
likely for foreseeable future.

CDB

&&

.AVIATION...

23Z observational data/satellite imagery indicates that convective
temperatures have been exceeded along an axis extending from the OK
panhandle through northeast KS. Despite the extremely hot
conditions, instability remains quite limited owing to warm mid
level temperatures which have only cooled nominally along a weak
500mb trough axis. Given the very dry air in place and the onset of
diurnal cooling, considerable uncertainty remains as to just how far
east thunderstorms near MHK will persist before dissipating and
think the stronger play is to avoid mention in the TAFs altogether.

Otherwise, VFR conditions expected overnight with scattered
high-based clouds that outside of convective debris will dissipate
early this evening. Winds will remain south-southwest at around 8-10
knots and persist overnight. A weak backdoor front will approach
from the northeast tomorrow morning, doing little more than reduce
the winds to a light/variable character for much of the day
Thursday. No significant threat for convection exists at this time.

Bookbinder

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR MOZ028-029-037.

KS...HEAT ADVISORY until 7 PM CDT Sunday FOR KSZ025-057-060-102.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR KSZ103>105.

&&

WFO EAX
Hazardous weather outlook, Jul 18, 5:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED JUL 18 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 A CLUSTER OF THUNDERSTORMS ONGOING NEAR MANHATTAN KANSAS AS OF 6 PM
 COULD REACH THE KANSAS AND MISSOURI BORDER JUST WEST OF KANSAS CITY
 AFTER 8 PM. IT IS EXPECTED THAT MOST OF THIS ACTIVITY WILL DIMINISH
 WITH SUNSET...BUT ANY STORMS THAT DO HOLD TOGETHER WILL BE CAPABLE
 OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HOT TEMPERATURES ARE FORECAST THROUGH THE WEEKEND INTO EARLY NEXT
 WEEK. DAYTIME HIGHS WILL GENERALLY BE IN THE UPPER 90S TO LOWER
 100S...AND LOW TEMPERATURES WILL DROP ONLY INTO THE LOWER TO MIDDLE
 70S...WITH LOCALLY WARMER READINGS IN THE GREATER KANSAS CITY AREA.
 HEAT INDICES WILL CONTINUE TO CLIMB INTO THE 100 TO 110 DEGREE
 RANGE EACH AFTERNOON THROUGH SATURDAY. A HEAT ADVISORY REMAINS IN
 EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY...WITH THE EXCEPTION OF
 THE KANSAS CITY METRO... WHERE WORSENING CONDITIONS WARRANT AN
 EXCESSIVE HEAT WARNING.

 A FEW THUNDERSTORMS MAY BE POSSIBLE AGAIN ON THURSDAY...MAINLY OVER
 NORTHEAST INTO CENTRAL MISSOURI AS WELL AS ADJACENT EAST-CENTRAL
 KANSAS. RAINFALL IS EXPECTED TO BE SPOTTY...AND THE OVERALL THREAT
 FOR SEVERE WEATHER IS LOW. HOWEVER...ANY STORMS WILL BE CAPABLE OF
 PRODUCING LOCALLY STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOOKBINDER

In the hours before

Special weather statement, Jul 18, 6:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED JUL 18 2012

KSZ025-102-190100-
ATCHISON KS-DONIPHAN KS-
733 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 800 PM CDT...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM RAPIDLY DEVELOPING NEAR DENTON...OR 12 MILES
NORTHWEST OF ATCHISON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES
ALONG THE DONIPHAN AND ATCHISON COUNTY LINE.

THIS STORM WILL BE NEAR...
DONIPHAN AROUND 800 PM CDT.

LAT...LON 3966 9537 3966 9534 3972 9534 3974 9534
      3973 9504 3960 9507 3963 9538
TIME...MOT...LOC 0033Z 269DEG 15KT 3967 9528

BOOKBINDER
Special weather statement, Jul 18, 6:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT WED JUL 18 2012

KSZ025-102-MOZ020-190130-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-
755 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUCHANAN...SOUTHERN
DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES UNTIL 830 PM CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RUSHVILLE...OR 5 MILES NORTH OF
ATCHISON...MOVING EAST AT 25 MPH.

A GUST FRONT ALONG THE LEADING EDGE OF THIS THUNDERSTORM WILL
PRODUCE 40 TO 45 MPH WIND GUSTS AS IT MOVES FROM THE DONIPHAN AND
ATCHISON COUNTY LINE...EASTWARD INTO SOUTHWEST BUCHANAN
COUNTY...WELL SOUTHWEST OF ST. JOSEPH.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DONIPHAN...ATCHISON...RUSHVILLE AND DE KALB.

LAT...LON 3974 9514 3972 9483 3953 9485 3953 9495
      3955 9520
TIME...MOT...LOC 0054Z 284DEG 21KT 3963 9508

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 104 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 18, 7:30 PM CST
Where
Buchanan County, 0.69 mi N of De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -94.930

Thunderstorm wind gusts were estimated up to 60 mph. Branches were reported down along with a brief power outage.

Thunderstorm Wind, Platte

When
July 18, 7:50 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.520, -94.770

Thunderstorm wind gusts were estimated up to 65 mph. Tree branches were reported down, and a 7 ton feed bin was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401011, 401012.